Tennessee, 2011

Hail in Tennessee, March 29, 2011

March 29, 2011 · NWS HUN · 4 events in 1 county or zone

Numerous thunderstorms erupted during the late evening hours of the 29th and moved rapidly northeast into southern middle Tennessee after midnight on the 30th. One of the storms produced hail up to quarter sized as it tracked through Franklin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Numerous thunderstorms erupted during the late evening hours of the 29th and moved rapidly northeast into southern middle Tennessee after midnight on the 30th. One of the storms produced hail up to quarter sized as it tracked through Franklin County. Frequent lightning was observed with the strongest storms. The storms exited between 2 and 3 am, moving northeast at 45 to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 29, 10:54 PM CST, 24 minutes earlier.

Area forecast discussion, Mar 29, 10:54 PM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1154 PM CDT TUE MAR 29 2011

.UPDATE...FOR 06Z AVIATION DISCUSSION
&&

.AVIATION...
SHOWERS WITH EMBEDDED THUNDERSTORMS WILL IMPACT BOTH TERMINALS
DURING THE OVERNIGHT HOURS...AND THESE WILL BE CAPABLE OF LIFR OR
IFR CONDITIONS IF TS DIRECTLY IMPACT EITHER TERMINAL.
OTHERWISE...LOOK FOR MVFR CONDITIONS FOR MUCH OF THE TAF PERIOD AS
LOW CLOUDS PLAGUE THE AREA THROUGH MUCH OF WEDNESDAY.
&&

.DISCUSSION.../ISSUED 905 PM CDT TUE MAR 29 2011/
WHILE THE ISOLATED CELL THAT BROUGHT HAIL TO NE MISSISSIPPI HAS
CONTINUED TO WEAKEN AS IT MOVES ACROSS NW ALABAMA...SHOWERS ARE
CONTINUING TO DEVELOP ELSEWHERE ACROSS THE CWFA ATTM. WHILE CG
LIGHTNING COVERAGE HAS SO FAR BEEN SLIM...EXPECT AN INCREASE THROUGH
THE OVERNIGHT HOURS AS THE CENTER OF THE LOW EDGES TOWARD THE AREA.
IN ADDITION TO THE LOCALLY HEAVY RAIN THREAT...WHICH STILL LOOKS ON
TARGET AS PWATS ARE EXPECTED TO SURGE TO AROUND 1.3 INCHES...THERE
IS ALSO A SMALL HAIL/GUSTY WIND THREAT EMBEDDED WITHIN THE STRONGEST
THUNDERSTORMS. IN FACT...THE LATEST DAY 1 OUTLOOK FROM SPC EXPANDED
THE SLIGHT RISK INTO THE EXTREME WESTERN PORTIONS OF THE CWFA.

MADE AN EARLIER UPDATE TO THE HYDROLOGIC OUTLOOK /HUNESFHUN/ TO
DISCUSS RAINFALL POTENTIAL FOR TONIGHT INTO WEDNESDAY AND THIS IS
STILL VALID AS 1 TO PERHAPS 2 INCHES OF RAINFALL IS EXPECTED BY THE
TIME THE SYSTEM DEPARTS WEDNESDAY. LOCALLY HIGHER AMOUNTS ARE
POSSIBLE...AND HIGHER TOTALS WILL CERTAINLY EXACERBATE THE FLOODING
CONCERNS GIVEN THE AMOUNT OF PRECIPITATION WE SAW OVER THE WEEKEND
AND THE SOGGY SOILS ACROSS THE AREA.

TWEAKED TEMPERATURES A BIT...MOSTLY IN THE SW PORTION OF THE
CWFA...SO LOOK FOR UPDATED ZONES COMING SHORTLY.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JLL
Hazardous weather outlook, Mar 29, 11:57 AM CST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1257 PM CDT TUE MAR 29 2011

ALZ001>010-016-TNZ076-096-097-301000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1257 PM CDT TUE MAR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THUNDERSTORMS AND RAIN WILL OVERSPREAD THE AREA THIS EVENING INTO
TONIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL AND
FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WITH A
FEW AREAS RECEIVING AROUND 2 INCHES. THIS COULD PRODUCE SOME RUNOFF
PROBLEMS IN POOR DRAINAGE LOCATIONS...WITH ISOLATED FLASH FLOODING
POSSIBLE WHERE EXCESSIVE RAINFALL OCCURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SOME RUNOFF PROBLEMS AND LOCAL FLOODING MAY STILL REMAIN A PROBLEM
EARLY WEDNESDAY BEFORE RAIN AND THUNDERSTORMS TAPER OFF.

THE NEXT CHANCE OF STRONG THUNDERSTORMS IS NEXT MONDAY WITH A COLD
FRONT MOVING THROUGH THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Mar 29, 9:23 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1023 PM CDT TUE MAR 29 2011

ALZ009-TNZ097-300415-
FRANKLIN-JACKSON-
1023 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND JACKSON COUNTIES
UNTIL 1115 PM CDT...

AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PRINCETON...OR 13 MILES EAST OF MOORES
MILL...MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ESTILLFORK.
  JERICHO...HYTOP.
  SHERWOOD...ANDERSON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3500 8587 3499 8581 3479 8629 3487 8635
      3488 8634 3491 8632 3493 8632 3494 8629
      3492 8625 3494 8624 3497 8631 3499 8631
      3522 8587
TIME...MOT...LOC 0323Z 240DEG 40KT 3491 8625

SS
Special weather statement, Mar 29, 9:53 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1053 PM CDT TUE MAR 29 2011

ALZ003-300430-
FRANKLIN-
1053 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 1130 PM
CDT...

AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TREMONT...OR 12 MILES NORTHWEST OF
HAMILTON...MOVING EAST AT 50 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ATWOOD.
  HODGES.
  DUKETON.
  PHIL CAMPBELL...SPRUCE PINE.
  NEWBURG.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3452 8756 3431 8755 3432 8811 3433 8817
      3434 8817
TIME...MOT...LOC 0353Z 255DEG 43KT 3425 8810

SS
Special weather statement, Mar 29, 10:09 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1109 PM CDT TUE MAR 29 2011

ALZ004-005-300445-
LAWRENCE-LIMESTONE-
1109 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND LIMESTONE COUNTIES
UNTIL 1145 PM CDT...

AT 1107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COXEY...OR 13 MILES WEST OF ATHENS...
MOVING NORTHEAST AT 50 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RIPLEY...CAIRO.
  CARTWRIGHT...TANNER.
  ATHENS.
  ELKMONT...FRENCH MILL.
  BETHEL...HOLLAND GIN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3477 8680 3465 8724 3475 8729 3475 8726
      3478 8727 3481 8722 3487 8721 3500 8681
      3500 8680
TIME...MOT...LOC 0409Z 245DEG 45KT 3477 8718

SS
Special weather statement, Mar 29, 10:49 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1149 PM CDT TUE MAR 29 2011

ALZ005>007-300530-
LIMESTONE-MADISON-MORGAN-
1149 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE...MADISON AND MORGAN
COUNTIES UNTIL 1230 AM CDT...

AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FLINT CITY...OR 5 MILES SOUTH OF
DECATUR...MOVING EAST AT 50 MPH.

NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MOORESVILLE...BELLE MINA.
  TRIANA.
  MADISON.
  REDSTONE ARSENAL.
  FARLEY...WHITESBURG.
  HUNTSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3490 8636 3463 8637 3443 8700 3460 8708
TIME...MOT...LOC 0449Z 249DEG 45KT 3455 8693

SS
Local storm report, Mar 29, 10:50 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1150 PM CDT TUE MAR 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             5 N ATHENS              34.88N 86.97W
03/29/2011  M0.75 INCH       LIMESTONE          AL   TRAINED SPOTTER

            DIME HAIL REPORTED NORTH OF ATHENS.

1135 PM     HAIL             ELKMONT                 34.93N 86.98W
03/29/2011  M1.75 INCH       LIMESTONE          AL   TRAINED SPOTTER

            GOLF BALL HAIL ALONG INTERSTATE 65.

1138 PM     HAIL             ELKMONT                 34.93N 86.98W
03/29/2011  M1.00 INCH       LIMESTONE          AL   TRAINED SPOTTER

&&

JLEE
Local storm report, Mar 29, 11:13 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1213 AM CDT WED MAR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             5 N ATHENS              34.88N 86.97W
03/29/2011  M0.75 INCH       LIMESTONE          AL   TRAINED SPOTTER

            DIME HAIL REPORTED NORTH OF ATHENS.

1135 PM     HAIL             ELKMONT                 34.93N 86.98W
03/29/2011  M1.75 INCH       LIMESTONE          AL   TRAINED SPOTTER

            GOLF BALL HAIL ALONG INTERSTATE 65.

1138 PM     HAIL             ELKMONT                 34.93N 86.98W
03/29/2011  M1.00 INCH       LIMESTONE          AL   TRAINED SPOTTER

1144 PM     HAIL             ARDMORE                 34.99N 86.85W
03/29/2011  M3.00 INCH       LIMESTONE          AL   BROADCAST MEDIA

            VIEWER MEASURED 3 INCH HAIL AND PASSED REPORT ALONG TO
            MEDIA. DAMAGE TO VEHICLE.

1145 PM     HAIL             ELKMONT                 34.93N 86.98W
03/29/2011  E1.00 INCH       LIMESTONE          AL   TRAINED SPOTTER

            ESTIMATED HAIL SIZE IN THE ELKMONT COMMUNITY.

&&

JLEE

The radar

The Northeast Alabama radar (KHTX), 31 km away, was scanning. The volume nearest the first event began at 05:17 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Franklin

When
March 29, 11:18 PM CST to 11:23 PM CST
Where
Franklin County, 2.15 mi NNW of Taylortown
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.180, -86.230

Three quarter inch hail was reported.

Hail, Franklin

When
March 29, 11:20 PM CST to 11:25 PM CST
Where
Franklin County, 0.89 mi NE of Winchester
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.190, -86.110

Three quarter inch hail was reported.

Hail, Franklin

When
March 29, 11:23 PM CST to 11:28 PM CST
Where
Franklin County, 0.89 mi NE of Winchester
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
35.190, -86.110

Three quarter inch hail was reported.

Hail, Franklin

When
March 29, 11:30 PM CST to 11:35 PM CST
Where
Franklin County, 3.14 mi WNW of Woods Res
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.350, -86.130

One inch hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295211, 295212, 295213, 295209.